Montana, 2007

High Wind in Montana, March 21 to 22, 2007

March 21 to 22, 2007 · NWS TFX · 2 events in 2 counties and zones

Deep low surface pressure moving across southern Canada produced high winds along the Northern Rocky Mountain Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep low surface pressure moving across southern Canada produced high winds along the Northern Rocky Mountain Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 21, 7:46 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 21, 7:46 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
846 PM MDT WED MAR 21 2007

.UPDATE...

TONIGHT...UPDATE TO ZONES NOT PLANNED...AN UPPER LEVEL LOW PRESSURE
TROF CONTINUES TO MOVE TO THE EAST WHILE WEAK HIGH PRESSURE BUILDS
OVER THE ZONES. COOLING UNDERNEATH FAIRLY CLEAR SKIES AND A DRY
AIRMASS WILL BE MODERATED BY BREEZY CONDITIONS WHICH WILL CONTINUE
THROUGH THE NIGHT. CURRENT FORECAST LOOKS GOOD. ZELZER

&&

.PREV DISCUSSION... (ISSUED 538 PM MDT WED MAR 21 2007)

DISCUSSION...

TONIGHT THROUGH FRIDAY...UPPER TROF HAS PUSHED EAST OF THE COUNTY
WARNING AREA LEAVING BEHIND A GENERALLY DRY AND COOLER AIRMASS. A
LEE SIDE SURFACE TROF DEVELOPS AGAIN TONIGHT AND WILL PROVIDE
BREEZY CONDITIONS. THE STRONGEST WIND GUSTS WILL BE ALONG THE
NORTHERN ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS WHERE THE
GRADIENT WILL BE THE TIGHTEST. AT THIS POINT IN TIME...IT APPEARS
WIND SPEEDS SHOULD REMAIN BELOW WARNING CRITERIA AND NO HIGHLIGHTS
WILL BE NECESSARY. NORTHWEST FLOW ALOFT THURSDAY WILL BRING SOME
PRECIPITATION TO THE WESTERN AND SOUTHWEST MOUNTAINS. A WEAK
DISTURBANCE IN THE FLOW ALOFT THURSDAY NIGHT WILL SPREAD A SLIGHT
CHANCE OF SHOWERS ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE
COUNTY WARNING AREA. WEAK RIDGING ON FRIDAY WILL ALLOW DRY
CONDITIONS TO RETURN. TEMPERATURES WILL CONTINUE ABOVE SEASONAL
AVERAGES. EMANUEL

FRIDAY NIGHT THROUGH WEDNESDAY...MODELS ARE COMING INTO BETTER
AGREEMENT FOR THIS WEEKEND THROUGH EARLY NEXT WEEK...FEATURING MILD
WESTERLY FLOW AT THE START OF THE PERIOD WITH A BROAD UPPER LEVEL
TROUGH COMING ONSHORE SUNDAY INTO MONDAY. MODELS ARE ESPECIALLY
COMING INTO BETTER AGREEMENT AT THE LARGE SCALE...DEPICTING A
SIGNIFICANT SPRINGLIKE STORM SYSTEM TO IMPACT THE WESTERN U.S. EARLY
NEXT WEEK. DRY AND WARM BUT WINDY CONDITIONS ARE EXPECTED SATURDAY
UNDER WEST TO SW FLOW ALOFT. A PACIFIC COLD FRONT MOVES ACROSS THE
AREA SUNDAY FOR SLIGHTLY COOLER...BUT STILL ABOVE AVERAGE
TEMPERATURES AND A CHANCE OF PRECIPITATION MAINLY ALONG THE
CONTINENTAL DIVIDE AND OVER SW MT. MODELS ARE BEGINNING TO CONVERGE
ON A SOLUTION FEATURING A DEEP PACIFIC TROUGH MOVING ACROSS THE
INTERMOUNTAIN WEST MONDAY NIGHT THROUGH WEDNESDAY. HOWEVER MAJOR
DIFFERENCES CONTINUE WITH REGARD TO THE TIMING STRENGTH AND TRACK OF
THE SYSTEM AS IT APPROACHES THE REGION. HAVE INCREASED POPS SOME BUT
NO HIGHER THAN CHANCE TO ACCOUNT FOR THIS. REGARDLESS OF MODEL
SOLUTION IT APPEARS NEXT WEEK WILL BE COOLER THAN RECENTLY WITH MUCH
MORE ACTIVE WEATHER IN STORE FOR THE REGION. HOENISCH

AVIATION...
UPDATED 2338Z.
HIGH PRESSURE WILL AFFECT REGIONAL ROUTES AND TERMINALS DURING THE
NEXT 24 HOURS. DRY WESTERLY FLOW ALOFT AND AT THE MID LEVELS WILL
CONTRIBUTE TO PREVAILING VFR CONDITIONS THROUGHOUT THE REGION. CLOUD
COVER WILL BE ON THE INCREASE THRU 06Z...HOWEVER CEILINGS WILL BE
12KFT OR GREATER THRU TOMORROW. SURFACE WIND GUSTS OF UP TO 35KT
FROM THE SOUTHWEST ARE EXPECTED ACROSS THE NORTH CENTRAL PLAINS OF
MONTANA THRU 06Z...PARTICULARLY NEAR KCTB...DECREASING TO 25KT OR
LESS THRU 15Z. ZUMPFE

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  27  57  35  60 /   0   0  20   0
CTB  25  52  32  56 /   0   0  10   0
HLN  28  56  33  61 /   0  10  20  10
BZN  24  56  31  58 /   0   0  20  10
WEY  21  44  23  48 /   0  10  30  30
DLN  26  55  33  59 /   0  10  20  10
HVR  28  58  31  61 /   0   0  10   0
LWT  28  55  32  60 /   0   0  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 21, 4:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 AM MDT WED MAR 21 2007

MTZ008>015-044>055-221100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
500 AM MDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
March 21, 10:00 PM MST to March 22, 2:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

A gust to 65 mph was reported at the Two Medicine DOT site.

High Wind, Eastern Glacier

When
March 21, 11:00 PM MST to March 22, 2:09 AM MST
Where
Eastern Glacier forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Official NWS Observations

Sustained winds of 41 mph were reported at the Cut Bank ASOS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15442, 15443.